A New Jersey woman has filed a Benicar lawsuit against Daiichi Sankyo and Forest Laboratories, alleging that she endured years of chronic diarrhea and other serious health problems caused by the potentially dangerous blood pressure medication. The complaint was filed earlier this month in the Superior Court of New Jersey for Atlantic County by Christy Brooks, and alleges that the makers of Benicar withheld critical information from consumers and the medical community about the potential health risks associated with the blood pressure drug. If you believe you have been harmed by side effects of Benicar, our consumer advocates at the Consumer Justice Foundation can help put you in touch with an attorney who has experience handling Benicar injury claims.
Brooks’ lawsuit joins a growing number of complaints brought against Daiichi Sankyo and Forest Laboratories in the year since the U.S. Food and Drug Administration (FDA) first issued warnings about the connection between the hypertension drug and a medical condition known as sprue-like enteropathy, which can cause problems like weight loss, chronic diarrhea, colitis and other devastating gastrointestinal symptoms. Prior to the FDA warning, many Benicar users had been experiencing these complications for years without realizing that their gastrointestinal problems may be caused by the pharmaceutical drug. In many cases, the issues were misdiagnosed as celiac disease or unclassified sprue, resulting in continued use of the medication, possibly leading to permanent intestinal damage.
Although Benicar has been on the market in the U.S. for more than ten years, the first reports of a potential link between Benicar and sprue-like enteropathy weren’t published until 2012, when researchers from the Mayo Clinic identified 22 patients from 17 different states who were treated for celiac disease symptoms while taking Benicar. According to Brooks, she was prescribed Benicar in 2005 and has since suffered from enteropathy, chronic diarrhea, several forms of colitis, nausea, weight loss, dehydration, malnutrition and vomiting lasting several years. Brooks says in her complaint that her doctor was unaware of the connection between Benicar and diarrhea problems, which can surface months or even years after beginning treatment with Benicar.
In July 2013, the FDA issued a drug safety communication warning consumers and the medical community for the first time about the risk of sprue-like enteropathy associated with Benicar treatment. Although Benicar diarrhea symptoms are typically resolved when use of the blood pressure drug is terminated, the problems can cause long-term damage to the intestines, known as villous atrophy, which can result in serious issues like malnutrition, dehydration, electrolyte problems and a weakened ability to fight off illness. If you took Benicar in the past, and you have since suffered from chronic diarrhea or another serious side effect, contact a reputable Benicar lawyer today to explore your possible compensation options.